Back to all discussions

Oral contraceptives

Hi there

I had never had a migraine before I started a new type of oral contraceptive in 2012. The migraines took a while to start showing up after I started taking them, which is why it took a while for me to figure out they were the cause. I stopped taking them at the beginning of February this year as well as discontinuing my painkillers (I began suffering from MOH). However, though my my migraines have become much more sporadic and the pain less severe, I still get them. Not only is it making me less enthusiastic about my "detox" but it's also making me depressed. I suppose I hoped I would stop taking the pill and the migraines would stop. Does anyone have any information on how they work with migraines? Do they permanently stint your hormones? Has anyone had experience with them before?
Thanks

  1. One explanation for your continuing migraine attacks is that you could still be feeling the effects of MOH. Some people say it takes at least a few months to get back to normal after stopping painkillers.

    It is possible that you're at the age of typical migraine onset (usually teens, often 20s, sometimes 30s) and taking birth control kicked migraine into gear. The hormones could have been a precipitating factor, but you probably would have started having migraine attacks at some point even without the pill. That doesn't mean you'll have severe and/or severe migraines for the rest of your life, just that you need to figure out the best strategy to treat them.

    Have you talked to your doctor about a migraine abortive? I'm not sure how many migraine attacks you are having now, but it is always best to stop them if possible. Triptans (like Imitrex) are the type of drugs usually prescribed for acute migraine treatment.

    If there's something hormonal going on, you migraines may worsen around the time of your period. Keeping a diary of when you migraines happen and when your period is could provide very helpful information for your doctor.

    I wish you all the best in getting this sorted out. It may take some patience, but you'll get it worked out.

    1. Yes, my doctor first put me on Epilim and then topamax (I' not sure what the US equivalent is). I'm currently on 125mg of that. I was taking maxalt and migrals as Triptans around 3 or 4 times a week before I stopped (I will have been off them 50 days tomorrow). But I'm considering changing doctor. He told me that contraceptives rarely have anything to do with migraines and never warned me about MOH until a friend told me about them!
      Anyway, thanks for your advice.

      1. Yes, it definitely sounds like you could benefit from seeing a different doctor. I'm guessing you're in the UK (going by the drug name Epilim). The Migraine Trust (http://www.migrainetrust.org/) has great information and information on finding migraine clinics.

        1. South Africa; unfortunately there aren't many headache specialists that i know of here, so i rely mainly on word of mouth. But I think I'm going to give staying off my painkillers more time, i think i'm just being impatient.

          or create an account to reply.